New York, 2004

Hail in New York, April 29, 2004

April 29, 2004 · NWS BUF · 4 events in 3 counties and zones

Scattered thunderstorms developed in the vicinity of a warm front during the early morning hours. The thunderstorms produced large hail across southern Jefferson, Lewis and Oswego counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Scattered thunderstorms developed in the vicinity of a warm front during the early morning hours. The thunderstorms produced large hail across southern Jefferson, Lewis and Oswego counties. Most reports were dime to penny size, but a report of ping pong ball sized hail which covered the ground was relayed by the Jefferson county Sheriff in the Town of Henderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 28, 9:51 PM EST, 7 hours 4 minutes earlier.

Area forecast discussion, Apr 28, 9:51 PM EST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1051 PM EDT WED APR 28 2004

CANT IGNORE WHAT IS GOING ON TO OUR WEST AT THIS TIME.  WILL HAVE
TO THROW IN  A CHANCE OF A BRIEF SHOWER LATER TONIGHT.  NEW MODELS
JUST COMING IN DO SHOW AN AREA OF LIFT LATER TONIGHT BUT ALL SHOULD
BE DONE BY 12Z.

EARLIER UPDATED BELOW
*************************************

ALL WAS GOING PRETTY WELL THE PAST FEW HOURS WITH THE WARM FRONTAL
SHOWERS PROGRESSING EVEN FASTER NORTHEAST THAN EARLIER FORECAST.
SUDDENLY WE HAVE A NEW AREA OF CONVECTION EAST OF LAKE HURON WITH A
COUPLE OF LIGHTNING STIRKES SHOWING UP.  NONE OF THIS ACTIVITY WAS
EVEN CONSIDERED WITH THE FORECAST THAT WAS SENT AT 1005 PM SO WE
WILL HAVE TO KEEP A CLOSE EYE ON ITS EVOLUTION.  THERE WAS A HINT OF
THIS ACTIVITY ON THE INTERMEDIATE ETA BUFKIT IN AN ENHANCED OMEGA
FIELD SHOWING UP BETWEEN 5 AND 10 THOUSAND FEET FROM 08Z TO 12Z.

OTHERWISE...TEMPERATURE FIELDS BEHAVING WELL FROM EARLIER FORECAST.
WE HAVE DECREASED SOME OF THE HIGHER WIND GUSTS THOUGH FOR THE
OVERNIGHT PERIOD.

WATCH FOR A POSSIBLE UPDATED FORECAST IF THE SOUTHERN ONTARIO ECHOES
HOLD TOGETHER.

.BUF...NONE.

SAGE

AFTERNOON AFD BELOW
*******************************************************

A WELL DEFINED WARM FRONT NOW TRAVERSING SOUTHERN ONTARIO WILL MAKE
ITS WAY ACROSS WESTERN AND NORTH CENTRAL NEW YORK EARLY TONIGHT.
WHILE MOST AREAS WILL ONLY EXPERIENCE CLOUDY SKIES AND SPRINKLES...
THERE WILL BE A FEW STEADIER SHOWERS NEAR LAKE ONTARIO AND ACROSS
THE NORTH COUNTRY.

CLOUDS WILL CLEAR BEHIND THE FRONT LATER TONIGHT AS A STRONG 65KT
LOW LEVEL JET WILL MAKE ITS ACROSS THE REGION. THE CORE OF THE LL
JET WILL BE AROUND 3K. NORMALLY WOULD NOT EXPECT THE WINDS IN A WARM
AIR ADVECTION CASE TO BE ABLE TO TOTALLY MIX TOP THE SFC...BUT AM A
LITTLE CONCERNED THAT OUR DAYBREAK TEMP WILL BE IN THE UPPER 50S TO
NEAR 60 FOR THE FAR WESTERN COUNTIES.

THIS FLYS IN THE FACE OF THE ETA HOURLY PROFILES WHICH SUGGEST THAT
READINGS WILL BE CLOSER TO 50 AT DAYBREAK...BUT LAMP DATA AND MAV
GUIDANCE ARE LEANING TOWARDS 60.  I FEEL THAT THE WARMER SOLUTION
WILL BE MUCH CLOSER TO REALITY FOR THE EIGHT WESTERN COUNTIES WHERE
THE WAA WILL BE STRONGEST...THUS GUSTY WINDS WILL PROBABLY COME INTO
PLAY. FURTHER EAST...TEMPS WILL BE LOWER AND ENOUGH OF A NOCTURNAL
INVERSION WILL BE IN PLACE TO KEEP WINDS DOWN UNTIL AFTER 12Z.

IN ANY CASE...AM NOT ANTICIPATING ADVISORY CRITERIA WINDS...BUT
GUSTS TO 40 MPH OR SO WILL CERTAINLY BE POSSIBLE. HIGHER GUSTS WILL
BE POSSIBLE ALONG THE CHAUTAUQUA AND SRN ERIE LAKE SHORE WHERE THE
SOUTHERLY COMPONENT CAN OFTEN ADD 5-10 MPH TO THE WIND SPEEDS. THIS
WILL ALL BE ADDRESSED WITHIN THE BODY OF THE ZONES.

THE UPSHOT OF THIS IS THAT STRONG WAA LATER TONIGHT AND THURSDAY
WILL RESULT IN A WINDY AND WARM DAY THURSDAY WITH PLENTY O
SUNSHINE. TEMPS IN MOST AREAS WILL CLIMB INTO THE UPPER 70S WEITH
SOME LOW 80S SPRINKLED ACROSS THE GENESEE VALLEY AND FINGER LAKES
REGION. THE COOL SPOTS WILL NATURALLY BE DOWNWIND OF LAKES ERIE AND
ONTARIO WHERE TEMPS WILL BE IN THE UPPER 60S AND LOW 70S.

A DEEP SOUTHWESTERLY FLOW THURSDAY NIGHT WILL KEEP TEMPS ABOVE
NORMAL WITH LOWS STRUGGLING TO DROP INTO THE MID AND UPPER 50S.

THE REAL FORECAST CHALLENGE COMES ON FRIDAY AND SATURDAY AS BOTH ETA
AND AVN SHOW A FAIR AMOUNT OF MOISTURE BUT LITTLE IN THE WAY OF
FORCING. THERE MAY BE A WEAK RIPPLE IN THE MID AND UPPER LEVELS THAT
CAN GENERATE A SHOWER OR TWO FRIDAY...SO WILL INSERT LOW CHC POPS.
CANNOT SEE ANYTHING TO SPARK ANY PCPN SATURDAY AS THE FLOW SHARPENS
AND BECOMES MORE SOUTHERLY IN RESPONSE TO THE ELONGATED LIFTING LOW
OVER THE MID WEST.

RSH

EXTENDED (WEEKEND AND EARLY NEXT WEEK)...

MRF HAS TRENDED TOWARD A HIGHER AMPLITUDE PATTERN FOR LATE IN THE
WEEKEND AND THE START OF THE NEXT WORK WEEK...WHILE THE 00Z RUNS OF
THE CANADIAN AND THE UKMET APPEAR MORE IN LINE WITH THE PREVIOUS MRF
RUN AND MOVE THE UPPER TROUGH THROUGH THE EASTERN GREAT LAKES
FASTER.  GFS ENSEMBLES APPEAR TO BE LEANING MORE TOWARD THE SLOWER...
MORE MOIST SOLUTIONS FOR THE LATE WEEKEND AND EARLY IN THE UPCOMING
WORK WEEK...WITH POPS ON SOME MEMBERS AS HIGH AS THE 50S FOR
MONDAY.  SUCH HIGH POPS ARE IN KEEPING WITH BEING IN THE VICINITY OF
AN UPPER LOW...WHICH THE MRF DEVELOPS OVER PENNSYLVANIA BY 12Z
TUESDAY.  HOWEVER...THE MRF ALSO FORECASTS STRONG SURFACE RIDGING AT
THE SAME TIME.  AFTER A STRONG FRONT MOVES THROUGH SUNDAY...
ACCOMPANIED BY A CHANCE OF THUNDER...HAVE OPTED TO MAINTAIN GOOD
FORECAST CONTINUITY WITH THIS EXTENDED FORECAST...LEAVING A CHANCE
OF SHOWERS MONDAY WHILE KEEPING TUESDAY AND WEDNESDAY DRY.
OPERATIONAL MRF IS A LITTLE COOLER THAN THE REST OF THE GFS ENSEMBLE
MEMBERS FOR THE START OF NEXT WEEK AND HAVE INCREASED FORECAST
TEMPERATURES SLIGHTLY OVER MEX MOS THEN.

AVIATION DISCUSSION...

VFR CONDITIONS WILL PREVAIL WITH AREAS OF SPRINKLES OR LIGHT RAIN.
INCREASING WIND WILL BE THE PRIMARY ITEM OF CONCERN AS THE SURFACE
GRADIENT TIGHTENS BEHIND THE SURFACE RIDGE.  ETA 850MB WINDS
INCREASE OVER 50KTS OVERNIGHT...AND 925MB WINDS INCREASE TO ABOUT
50KTS IN THE FAR WEST.  MODEL SOUNDINGS PROVIDE FOR ENOUGH OF AN
INVERSION OVERNIGHT...EVEN IF THE SURFACE TEMPERATURE WARMS...TO
ALLOW FOR INCREASING WIND BUT WITH NOT ENOUGH MIXING ANTICIPATED TO
BRING REALLY STRONG WINDS TO THE SURFACE.  MAINTAINED CONTINUITY
WITH LLWS LATE TONIGHT DUE MOSTLY TO SPEED SHEAR...THOUGH LATE
TONIGHT GUSTINESS WILL START TO INCREASE...CONTINUING THROUGH TO
18Z.

DJF
Hazardous weather outlook, Apr 29, 3:23 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
423 AM EDT THU APR 29 2004

NYZ001>008-010>014-019>021-085-291023-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
423 AM EDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jefferson

When
April 29, 4:55 AM EST
Where
Jefferson County, Henderson
Measured
1.5 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.850, -76.183

Hail, Oswego

When
April 29, 5:00 AM EST
Where
Oswego County, Oswego
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.467, -76.533

Hail, Oswego

When
April 29, 5:40 AM EST
Where
Oswego County, Parish
Measured
1 in hail
Property damage
$10,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.417, -76.133

Hail, Lewis

When
April 29, 5:45 AM EST
Where
Lewis County, Lowville
Measured
0.75 in hail
Property damage
$8,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.783, -75.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391074, 5391075, 5391076, 5391077.